South Carolina, 2012Flash Flood and Hail in South Carolina, July 11, 2012
July 11, 2012 · NWS CHS · 7 events in 2 counties and zones
The sea breeze lit up early and that along with various meso-scale boundaries/outflows produced scattered to numerous convection. DCAPEs were less than 1000 j/kg, so most storms were borderline severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The sea breeze lit up early and that along with various meso-scale boundaries/outflows produced scattered to numerous convection. DCAPEs were less than 1000 j/kg, so most storms were borderline severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 11, 9:43 AM EST, 2 hours earlier.
Area forecast discussion, Jul 11, 9:43 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1043 AM EDT WED JUL 11 2012
.SYNOPSIS...
A FRONT WILL REMAIN DRAPED ACROSS THE CENTRAL CAROLINAS THROUGH
FRIDAY BEFORE LIFTING NORTH AS ATLANTIC HIGH PRESSURE EXTENDS
ACROSS THE SOUTHEAST STATES THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE MADE SOME MINOR TWEAKS TO REMOVE POPS OVER THE LAND AND LOWER
THEM OVER THE WATERS FOR THIS MORNING. OTHERWISE...NO SIGNIFICANT
CHANGES WERE MADE FOR THIS MORNING UPDATE.
A BROAD UPPER TROUGH REMAINS TO THE WEST...A BERMUDA HIGH PRESSURE
TO THE EAST...AND A SURFACE FRONT STALLED ACROSS CENTRAL NC/SC.
850-700 MB FLOW IS PROGGED TO BACK TO SOUTHWEST THIS
MORNING...INCREASING LOW-LEVEL MOISTURE A TAD WITH PW VALUES
RISING ABOVE 2 INCHES IN SPOTS. A CONSIDERABLE CIRRUS SHIELD HAS
LINGERED ACROSS SOUTHERN SC IN THE WAKE OF OVERNIGHT SHOWERS AND
THUNDERSTORMS. ALREADY HAVE SEEN A SMALL AREA OF SHOWERS EAST OF
THE CHS HARBOR.
THE TRICK WITH THE FORECAST IS GOING TO BE THE INITIATION TIME AND
LOCATION OF CONVECTION. WITH THE WEAK SURFACE FLOW...THE SEABREEZE
WILL HAVE VERY LITTLE INHIBITION AND SHOULD MOVE INLAND FAIRLY
QUICKLY...ESPECIALLY COMPARED TO THE LAST FEW DAYS. THE MODIFIED
CHS AND JAX MORNING SOUNDINGS YIELDED IMPRESSIVE RESULTS. BOTH
HAVE SURFACE CAPES NEAR 3500 JOULES WITH HIGH TEMPS NEAR 90.
HOWEVER...THE LOW LEVEL SHEAR IS RATHER WEAK WITH 15 TO 20 KNOTS
AND MID LEVEL LAPSE RATES NEAR -5. THE INDICIES ARE MORE
IMPRESSIVE OVER SE GA...BUT...THE ABSENCE OF ANY DISCERNABLE
OUTFLOW BOUNDARIES WILL PROHIBIT THUNDERSTORM FORMATION EARLY.
WITH THE WEAK SHEAR...THE ENVIRONMENT IS CONDUCIVE FOR SCATTERED
TO ISOLATED MULTICELL THUNDERSTORMS WITH WIND BEING THE MAIN THREAT.
WE HAVE LIKELY POPS THIS AFTERNOON FAR INLAND WITH DECREASING
VALUES CLOSER TO THE COAST...WITH THE EXCEPTION OF THE CONVECTION
EAST OF CHARLESTON. WE EXPECT THE BEACHES TO STAY DRY UNTIL MID TO LATE
AFTERNOON WHEN SOME UPSTREAM CONVECTION COULD DRIFT BACK IN.
ALTHOUGH THE NAM IS THE ONLY MODEL TO SHOW A WEAK SHORTWAVE MOVING
INTO SOUTHERN SC LATE THIS AFTERNOON AND EARLY EVENING...WE DID
MAINTAIN SOME POPS INTO THE OVERNIGHT HOURS IN THIS AREA TO
ACCOUNT FOR LINGERING ACTIVITY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
ATLANTIC HIGH PRESSURE IS EXPECTED TO DOMINATE THE PATTERN THROUGH
THE COMING WEEKEND. THE AXIS OF THE DEEP LAYER RIDGE WILL SIT
GENERALLY NORTH OF THE REGION...PROVIDING DEEP ESE FLOW...WHICH IS
PRETTY TYPICAL FOR THIS TIME OF YEAR. THE WEAK...QUASI-STATIONARY
SURFACE FRONT THAT WAS OVER THE NORTHERN AREA...WILL BEGIN SHIFT
FARTHER NORTHWARD ON THURSDAY....THEN DISSIPATE BY FRIDAY.
THURSDAY...PRECIP CHANCES WILL BE THE HIGHEST FOR THIS PERIOD.
EXPECT AFTERNOON CONVECTION TO DEVELOP MAINLY WELL INLAND ACROSS THE
SC UPSTATE REGION...CLOSER TO THE WEAKENING FRONT. THE DEEP LAYER
STEERING FLOW WILL BE WEAK ENOUGH TO POTENTIALLY ALLOW OUTFLOW
BOUNDARIES TO MOVE BACK ESE TOWARD THE INLAND AREA. THESE OUTFLOW
BOUNDARIES COULD COLLIDE WITH THE AFTERNOON SEA BREEZE TO HELP
TRIGGER SCATTERED CONVECTION...MAINLY INLAND. HAVE KEPT NEAR 50%
POPS INLAND...TAPERING DOWN TO SLIGHT CHANCE NEAR THE COAST. GIVEN
THE WEAK FLOW AND CONVECTION MAINLY FORCED BY MESOSCALE BOUNDARY
COLLISIONS...THINK CHANCES FOR ANY WIDESPREAD STRONG TO SEVERE
STORMS WILL BE LOW. HOWEVER...MODEL SOUNDINGS INDICATING AFTERNOON
CAPES OF 2000-2500 J/KG...WHICH MAY HELP TO PRODUCE SOME STRONG
STORMS WHERE BOUNDARIES COLLIDE. HIGH TEMPS EXPECTED TO BE NEAR
NORMAL. CONVECTION SHOULD GENERALLY DIE DOWN DURING THE EVENING WITH
THE LOSS OF HEATING...BUT KEPT SLIGHT CHANCE ALL NIGHT DUE TO
RELATIVELY MOIST/UNSTABLE AIRMASS WITH THE POTENTIAL PRESENCE OF
LINGERING BOUNDARIES.
FRIDAY AND SATURDAY...ATLANTIC HIGH PRESSURE BECOMES MORE FIRMLY
ESTABLISHED PROVIDING MORE TYPICAL ESE FLOW. EXPECT CONVECTION TO BE
CENTERED MAINLY AROUND THE AFTERNOON AND EVENING...DURING MAXIMUM
HEATING. FEEL GUIDANCE POPS ARE A LITTLE LOW...AND HAVE GONE WITH
LOW END CHANCE...MAINLY INLAND FOR FRIDAY. WENT A TAD LOWER FOR POPS
FOR SATURDAY AS THE UPPER LEVEL RIDGE STRENGTHENS SLIGHTLY...WHICH
SHOULD HELP TO PRODUCE WARMER/MORE STABLE MID LEVEL CONDITIONS.
TEMPS EXPECTED TO BE NEAR NORMAL FOR THIS PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A DEEP LAYER OF ATLANTIC HIGH PRESSURE IS EXPECTED TO REMAIN
CENTERED JUST NORTH OF THE REGION THROUGH AT LEAST MONDAY WITH DEEP
ESE FLOW. MODELS INDICATING RATHER MARGINAL DEEP LAYER MOISTURE WITH
MEAN RH VALUES BELOW 60% THROUGH MONDAY. THUS...HAVE KEPT SLIGHT
CHANCE POPS...ESPECIALLY AWAY FROM THE COAST EACH AFTERNOON.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. BY TUESDAY AND
WEDNESDAY...GLOBAL MODELS BEGIN TO DIVERGE ON THE LARGE SCALE. THE
CONSENSUS OF THE SOLUTIONS SEEMS TO POINT TOWARD A MID AND UPPER
LEVEL TROUGH TO DEVELOP OVER THE MID ATLANTIC... STRETCHING SOUTHWARD
INTO INTERIOR SC AND GA. IF THIS OCCURS...THE MEAN LOW LEVEL FLOW
SHOULD TURN MORE SOUTHERLY AND PRECIP CHANCES SHOULD INCREASE. FOR
NOW...HAVE GONE WITH SLIGHT CHANCE POPS. HOWEVER...IF THE MODELS
CONTINUE TO TREND TOWARD A LARGE SCALE TROUGH OVER THE INTERIOR...
POPS WILL NEED TO BE RAISED. TEMPERATURES ARE EXPECTED TO REMAIN
NEAR NORMAL.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST.
A FRONT STALLED NORTHWEST OF THE AREA AND A MOIST LOW-LEVEL FLOW
WILL BE PRESENT ACROSS SOUTHEAST GA/SC. THINK CONVECTION WILL HOLD
OFF UNTIL EARLY AFTERNOON WITH STRONGER HEATING AND THE
DEVELOPMENT OF THE SEA BREEZE. MESOSCALE MODELS INDICATE THAT THE
SEA BREEZE WILL MOVE PAST/WEST OF CHS AFTER 18Z TODAY AND AFTER
19Z FOR SAV. ONCE THE SEA BREEZE PUSHES INLAND OF THE TERMINALS
THERE SHOULD BE A RELATIVE LULL IN ACTIVITY BUT AN UPPER WAVE
MOVING IN LATE IN THE AFTERNOON COULD HELP PUSH MORE ORGANIZED
CONVECTION FROM THE MIDLANDS BACK TOWARD THE COAST. HAVE KEPT
VICINITY TSTMS AT BOTH TERMINALS FOR MID AFTERNOON INTO THE EARLY
EVENING. THE CHANCES FOR PROLONGED CEILING/VSBY RESTRICTIONS ARE
STILL LOOK TOO LOW TO INCLUDE IN THE 12Z TAF ISSUANCE.
EXTENDED AVIATION OUTLOOK...THERE WILL BE A SMALL CHANCE FOR
MVFR/IFR CONDITIONS IN MAINLY AFTERNOON/EVENING SHOWERS/THUNDERSTORMS
THURSDAY AND FRIDAY. HOWEVER...DECREASING CHANCES FOR CONVECTION
OVER THE WEEKEND WITH VFR EXPECTED TO PREVAIL.
&&
.MARINE...
NO HIGHLIGHTS ARE EXPECTED THROUGH THE PERIOD. A DEEP LAYER...
ATLANTIC HIGH PRESSURE SYSTEM IS EXPECTED TO BE CENTERED NORTH OF
THE REGION THROUGH THE PERIOD. THIS WILL RESULT IN ESE WINDS OF
GENERALLY 15 KTS OR LESS AND SEAS 3 TO 4 FEET OR LESS. WINDS COULD
BECOME A LITTLE STRONGER EACH AFTERNOON NEAR THE COAST WITH THE
SEA BREEZE...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS.
GENERALLY LATE NIGHT AND MORNING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL PREVAIL.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...BDC
MARINE...BDC/RFM
Hazardous weather outlook, Jul 11, 11:42 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1242 PM EDT WED JUL 11 2012
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-121645-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1242 PM EDT WED JUL 11 2012
...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...UNTIL 8 PM THIS EVENING...A FEW
THUNDERSTORMS COULD BECOME SEVERE ACROSS SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS TO 60 MPH...ALTHOUGH HAIL TO 1 INCH IN DIAMETER COULD ALSO
OCCUR.
CHECK FREQUENTLY WITH NOAA WEATHER RADIO ALL HAZARDS OR OTHER
MEDIA OUTLETS TO ADDITIONAL INFORMATION INCLUDING POSSIBLE WATCHES
AND WARNINGS INCLUDING POSSIBLE WATCHES AND WARNINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Event by event
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Hail, Charleston
- When
- July 11, 11:43 AM EST to 11:45 AM EST
- Where
- Charleston County, 1.38 mi S of Philip
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.860, -79.800
Trained spotter reported quarter size hail at the intersection of Highway 17 and Highway 41.
Thunderstorm Wind, Charleston
- When
- July 11, 12:02 PM EST to 12:04 PM EST
- Where
- Charleston County, 3 mi SSW of Pinecrest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 32.740, -80.040
NWS employee reported one tree down along River Road and Maybank Road.
Thunderstorm Wind, Charleston
- When
- July 11, 12:06 PM EST to 12:08 PM EST
- Where
- Charleston County, 1.38 mi S of Dupont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.780, -80.050
Broadcast media relayed photo of large tree blown down onto Park Stone Drive.
Flash Flood, Charleston
- When
- July 11, 1:30 PM EST to 2:30 PM EST
- Where
- Charleston County, 0.82 mi W of Charleston to 0.18 mi WNW of Charleston
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.778, -79.944
Tabbuli Grill on North Market Street flooded with several inches of water inside the building. Numerous side streets near the market were flooded with a half foot of water. Flooding was also reported at East Bay and Calhoun Streets. They were not officially closed, but were impassable in spots.
Hail, Colleton
- When
- July 11, 3:13 PM EST to 3:15 PM EST
- Where
- Colleton County, 0.58 mi W of Jacksonboro
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.770, -80.460
Employee of Kangaroo Express on Highway 17 reported half dollar size hail.
Thunderstorm Wind, Colleton
- When
- July 11, 3:34 PM EST to 3:36 PM EST
- Where
- Colleton County, 1.35 mi WNW of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 32.910, -80.670
South Carolina Highway Patrol reported a tree down on Ivanhoe Road in Walterboro.
Thunderstorm Wind, Colleton
- When
- July 11, 3:43 PM EST to 3:45 PM EST
- Where
- Colleton County, 1.87 mi WNW of Drigger Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 32.940, -80.600
The Colleton County warning point relayed a report of one tree down near the intersection of Coolers Dairy Road and Benjamin Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 11, 20121 death · 1 event
- Hail and Damaging Winds in North Dakota, July 11 to 12, 2012$125,000 · 2.5 in hail · 25 events
- Flash Flooding and Flood in Texas, July 11, 2012$110,000 · 3 events
- Lightning Strikes in North Carolina, July 11 to 13, 2012$110,000 · 2 events
- Damaging Wind in Missouri, July 11, 2012$100,000 · 56 kt wind · 1 event
- Flash Flooding in Georgia, July 11 to 12, 2012$75,000 · 2 events
- Lightning Strike in Texas, July 11, 2012$60,000 · 1 event
- Flash Flooding in New Mexico, July 11, 2012$50,000 · 3 events
- Flash Flooding in North Carolina, July 11, 2012$50,000 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 11 to 15, 2012$22,000 · 50 kt wind · 8 events
- Wildfire in Arizona, July 11 to 23, 2012$25,000 · 1 event
- Damaging Winds in Wyoming, July 11, 2012$4,000 · 73 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 401614, 401616, 401617, 401613, 401615, 401618, 401619.